Tornadoes · United States · Kentucky · 2020

EF0 tornado, Fenton to Cadiz, Kentucky, January 11, 2020

From Fenton to Cadiz, this EF0 tornado ran 4.2 miles across Trigg County on January 11, 2020, touching down at 7:00 AM CST and reaching 50 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
January 11, 2020
Touchdown
7:00 AM CST (13:00 UTC)
Lifted
7:06 AM CST (13:06 UTC)
On the ground
6 minutes
Path length
4.2 miles (6.7 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Trigg County
Touchdown point
36.832, -87.932
Lift-off point
36.843, -87.858
Record number
2001110700-01

The damage survey

26 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • Trees uprooted. Large branches snapped.
  • Tree blocking road on survey
  • Many dozen trees snapped and uprooted. Clear convergence noted in the damage. About 1/10 mile south there was clear microburst damage. Tornado likely continued east over Lake Barkely into Donaldson Creek south of Cumberland Shores but no damage was found.
  • Carport shifted off its foundation but in one piece. Large branches down at residence too.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An unseasonably strong storm system impacted the region January 10-11. Heavy rainfall, flooding, scattered damaging winds, tornadoes, and gusty non-thunderstorm winds impacted western Kentucky during this time. The bulk of the event occurred overnight and into the morning hours on the 11th. Rainfall totals ranged from 2 to 5 inches, which resulted in pockets of flash flooding across the region, as well as minor flooding of the Green River. Strong to severe convection over the Ozark Mountains moved east into an environment of very strong wind shear over southeast Missouri, with 850 mb winds near 60 knots. The convection maintained intensity after it crossed the Mississippi River during the early morning hours. Tremendous wind shear (winds of 50 knots down to 1500 feet above ground) and strong forcing associated with a potent 500 mb shortwave compensated for weak instability. Some of the strong winds aloft reached the surface in the form of gradient wind gusts from 40 to around 50 mph. A weak surface low formed along a cold front over southwest Arkansas, then deepened as it tracked northeast across the Missouri Bootheel and into the lower Ohio Valley on the morning of the 11th.

The tornado occurred in heavily wooded terrain on federally protected land. The tornado touched down in the Redd Hollow area (west of the Trace Highway) in the Land Between The Lakes National Recreation Area. Damage continued east to just south of the Wranglers Campground. The tornado could have crossed into Lake Barkley and Donaldson Creek, but no evidence was found further east. The heaviest area of damage was south of Wranglers Campground, where many dozens of trees were snapped and uprooted. Just south of the track, a microburst occurred where many trees were snapped and uprooted. Peak winds in this tornado were estimated near 105 mph.

The tornado touched down just east of Blue Spring and tracked eastward just north of Blue Spring Road. It continued east northeast to just southwest of Cadiz. Several trees up to 3.5 feet in diameter were snapped and/or uprooted. There were several homes with minor roof damage and one that had moderate roof damage. One metal building had its garage door blown in. A large branch fell on a vehicle at one residence. A carport was shifted off its supports. Peak winds in this tornado were estimated near 85 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Jan 11, 5:59 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 11, 5:59 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
559 AM CST Sat Jan 11 2020

.UPDATE...
Issued at 559 AM CST Sat Jan 11 2020

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Monday night)
Issued at 215 AM CST Sat Jan 11 2020

The line of thunderstorms is encountering more stable air as it
shifts eastward across the region. As a result, SPC has shifted
the axis of slight risk for severe to the south and east, mainly
along/south of the Tn border. Nevertheless, the wind shear is
very strong, and small segments of the line may still present a
marginal risk for severe wind gusts.

With an additional 1 to 2 inches of rainfall expected with the
line's main pass, the Flash Flood Watch remains in effect. The
rain will be falling on well saturated grounds, although this
impact too becomes less the farther east the line progresses. As
a result, and after collaboration with LMK and OHX, our far
southeastern 3 counties, excluded from the FFA, will remain so.

Gradient winds gusting to 45 mph along/ahead of the line of
storms should translate eastward with time today. After fropa, the
winds shift to the northwest and begin a diminishing trend. As a
result, we anticipate an early cancellation of the Advisory,
particularly in the west. However, with the surface Low deepening
upon its lift northeastward across the FA late this PM, we think a
continuation of the Advisory thru those hours is warranted for
now. And there is some concern that deepening may produce a little
higher gust potential, mainly in the east.

There is a minimal chance for change-over pcpn, before ending, in
portions of our farthest northwest counties. However, the mean
moisture really drops off as this occurs, so little to no impact
is anticipated. This has been a pretty consistent signal the past
several nights.

.LONG TERM...(Tuesday through Friday)
Issued at 215 AM CST Sat Jan 11 2020

The primary forecast concern in the long term is the potential for
precipitation in three separate episodes. The first occurs over
mainly southern and eastern sections of the area Monday night into
Tuesday. The second arrives with a chance of thunder late Tuesday
night and Wednesday. The final chance arrives late Thursday night and
Friday, possibly in the form of a wintry mix. Forecast confidence is
about average with some improvement in agreement between model
solutions, but some differences that still need to be ironed out.

The upper flow pattern through much of the week will be dominated by
west southwesterly flow, with a brief period of west northwest flow
possible Wednesday night into Thursday night. Ripples of energy
traversing the active southwest flow pattern will provide periodic
chances for precipitation through the week. The first chance arrives
Monday night into Tuesday as an area of low pressure moves from the
Northern Plains into the Upper Midwest and Great Lakes region. A
split flow pattern will be in place during this period, and the best
moisture will remain confined to the southern stream, which should
keep the best chance of precipitation over the southeastern U.S. The
initialized NBM forecast precipitation probabilities appeared to be
overdone. However, it is possible that some light rain showers may
make it as far north as our forecast area late Monday night and
Tuesday, especially into western Kentucky. Thus, our forecast
reflects a rather sharp gradient from lower chances across our
northwestern counties to higher chances in western Kentucky.

By Tuesday night and Wednesday, the southern stream lifts northward
and appears to phase with the northern stream, thus bringing better
moisture influx and higher rain chances to the entire forecast area.
An area of low pressure is forecast to develop over the central
Plains Tuesday night, then stream northeast towards the Great Lakes
by Wednesday evening. Increasing moisture and forcing for vertical
ascent ahead of the front will result in a good chance of showers by
late Tuesday night and especially on Wednesday as the front moves
through. Both the GFS and ECMWF suggest a fair amount of instability
will be present late Tuesday night and Wednesday, and some of that
may even be surface based on Wednesday. With moderate deep layer
shear also forecast, will need to keep an eye on at least some
potential for severe thunderstorms during the day Wednesday, but
it's too soon to say anything with any amount of confidence at this
time.

Even though the initialized NBM forecast keeps precipitation chances
non stop through the entire week, deterministic GFS/ECMWF/CMC model
runs all suggest a dry period from Wednesday night through much of
Thursday night as high pressure builds in and the upper flow pattern
temporarily becomes west northwesterly. Our forecast adjustments
reflect the preferred dry forecast during this time frame.

By late Thursday night and Friday, another low pressure system is
forecast to develop over the central Plains in response to upper
level energy entering the Rockies. This low is forecast to move
northeast towards the Great Lakes region by Saturday. The approach
and passage of the low and its attendant frontal system will result
in the potential for precipitation as early as Thursday night and
continuing into the first half of the weekend. Thermal profiles are
cold enough to support the potential for mixed precipitation late
Thursday night into Friday morning, then again late Friday night
into Saturday morning depending on how quickly the front makes
passage. Will need to keep an eye on this time period, especially
early Friday morning, for a possible light accumulation of wintry
precipitation.

&&

.AVIATION...
Issued at 559 AM CST Sat Jan 11 2020

Low pressure and its associated frontal system will continue to
encourage waves of showers and thunderstorms across the region
through at least early afternoon. MVFR ceilings will prevail, but
temporary restrictions to IFR are expected. A trend towards more
scattered showers is expected by afternoon, followed by a return
to dry conditions by evening. MVFR ceilings should last through
the night. South winds ahead of the front will continue to shift
to the west and northwest with frontal passage. The strongest
winds are expected across western Kentucky and southwest Indiana
this morning, with gusts in excess of 30 knots. Winds should
gradually diminish from west to east tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 3 PM CST this afternoon for ILZ075>078-
     080>094.

     Wind Advisory until 9 PM CST this evening for ILZ075>078-080>094.

MO...Flash Flood Watch until 3 PM CST this afternoon for MOZ076-086-
     087-100-107>112-114.

     Wind Advisory until 9 PM CST this evening for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch until 3 PM CST this afternoon for INZ081-082-
     085>088.

     Wind Advisory until 9 PM CST this evening for INZ081-082-085>088.

KY...Flash Flood Watch until 3 PM CST this afternoon for KYZ001>016-
     018>020.

     Wind Advisory until 9 PM CST this evening for KYZ001>022.

&&
Hazardous weather outlook, Jan 11, 3:16 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
316 AM CST Sat Jan 11 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
316 AM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Widespread heavy rainfall continues with 1 to 2 inches of
additional rainfall expected, locally higher amounts possible. A
Flash Flood Watch remains in effect through 3 pm today. Refer to
the Watch for details.

A small risk of severe weather continues today as a line of storms
progresses across the region. The primary hazard with isolated
severe storms is damaging winds.

Strong and gusty non thunderstorm winds continue today, with
gusts up to 45 to 50 mph possible. A Wind Advisory remains in
effect through early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms late Tuesday night and Wednesday.
A few of the storms on Wednesday could be strong to severe, with
damaging winds the primary hazard.

A mix of wintry precipitation is forecast late Thursday night into
Friday morning. The potential for a light accumulation cannot be
ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rain, flooding, wind, and storms are
encouraged.

In the hours before

Special weather statement, Jan 11, 3:18 AM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
318 AM CST Sat Jan 11 2020

ILZ076>078-082-083-086-087-089>091-093-094-INZ081-085-086-
KYZ001>016-018-111030-
WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-SALINE-GALLATIN-JOHNSON-
POPE-HARDIN-PULASKI-MASSAC-GIBSON-POSEY-VANDERBURGH-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-
HENDERSON-
INCLUDING THE CITIES OF FAIRFIELD, ALBION, MOUNT CARMEL,
MCLEANSBORO, CARMI, HARRISBURG, SHAWNEETOWN, VIENNA, GOLCONDA,
ELIZABETHTOWN, MOUND CITY, METROPOLIS, FORT BRANCH, POSEYVILLE,
EVANSVILLE, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH,
MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ,
PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, AND HENDERSON
318 AM CST Sat Jan 11 2020

...SPECIAL WEATHER STATEMENT...

At 318 AM, a line of strong storms extended from Fairfield and
Harrisburg in southern Illinois to near La Center, Kentucky.
Movement of the line was east around 40 mph.

By 430 AM, the line should extend from near Princeton and
Evansville in southwest Indiana to just west of Murray, Kentucky.

Expect very heavy rainfall that may lead to some flood concerns in
time. Gusty winds 35 to 50 mph will be likely with the storms,
which is about the same as the winds ahead of the line. Cloud to
ground lightning will be a hazard as well.

08
Local storm report, Jan 11, 3:38 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
01/11/2020                   CAPE GIRARDEAU     MO   BROADCAST MEDIA

            TREE BLOWN DOWN ON HOUSE IN TOWN.

&&
Local storm report, Jan 11, 4:02 AM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND DMG     3 SE JACKSON            37.35N 89.61W
01/11/2020                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            FOUR BUILDINGS ON BIRK LANE DAMAGED,
            INCLUDING ROOF DAMAGE TO CRADER TIRE.

&&

RJP
Local storm report, Jan 11, 4:10 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      1 N DELTA               37.21N 89.74W
01/11/2020                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            SEVERAL ROADS IMPASSABLE AND COVERED WITH
            WATER IN SOUTHERN PART OF CAPE GIRARDEAU
            COUNTY. INCLUDED ARE STATE ROUTE N AND
            COUNTY ROAD 244, HIGHWAY P BETWEEN RANDLES
            AND DELTA, AND STATE ROUTE N AND COUNTY ROAD
            236.

&&

RJP
Special weather statement, Jan 11, 4:27 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CST Sat Jan 11 2020

KYZ001>003-006-008-009-011-012-111230-
FULTON-HICKMAN-CARLISLE-GRAVES-MARSHALL-CALLOWAY-LYON-TRIGG-
INCLUDING THE CITIES OF HICKMAN, CLINTON, BARDWELL, MAYFIELD,
BENTON, MURRAY, EDDYVILLE, AND CADIZ
427 AM CST Sat Jan 11 2020

...SPECIAL WEATHER STATEMENT...

At 425 AM, strong thunderstorms were observed across Fulton,
Hickman and Carlisle counties in west Kentucky. The storms were
moving east around 40 mph.

Through 530 AM, the storms will continue to track east, affecting
areas from Mayfield to Benton and Murray.

Strong wind gusts 35 to 50 mph will be likely in some areas. The
wind gusted to near 50 mph just east of Hickman, Kentucky around
400 AM. Heavy rainfall will significantly reduce visibilities.
Cloud to ground lightning will also be a hazard.

08
Special weather statement, Jan 11, 5:17 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
517 AM CST Sat Jan 11 2020

KYZ005>008-111145-
Marshall KY-McCracken KY-Graves KY-Livingston KY-
517 AM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIVINGSTON...WESTERN
MARSHALL...SOUTHEASTERN MCCRACKEN AND GRAVES COUNTIES UNTIL 545 AM
CST...

At 516 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Lovelaceville to 7 miles
east of Fulton. Movement was northeast at 70 mph.

Winds 40 to 50 mph will be possible with these storms.

Locations impacted include...
Paducah, Mayfield, Reidland, Lone Oak, Ledbetter, Sedalia, Wingo,
Water Valley, Lowes, Fancy Farm, Brewers, Dukedom and Symsonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3695 8881 3711 8860 3708 8857 3706 8850
      3708 8845 3705 8842 3678 8842 3675 8845
      3675 8849 3671 8849 3650 8870 3650 8881
TIME...MOT...LOC 1116Z 214DEG 61KT 3686 8876 3654 8875

08

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

1.0 hours before the tornado, 140 km from the path. January 11, 2020.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -93937, lifted condensation level 819 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 633 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-93937 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
52 kt
0-1 km storm-relative helicity
633 m²/s²
0-3 km storm-relative helicity
864 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

11.0 hours after it, 140 km from the path. January 12, 2020.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 42 joules per kilogram, CIN -9, lifted condensation level 771 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 140 square meters per square second, 0 to 6 km bulk shear 101 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
208 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
101 kt
0-1 km bulk shear
44 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Fort Campbell (Aaf) (HOP), 40 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Campbell radar (KHPX), 55 km away, was scanning. The volume nearest the touchdown began at 13:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of January 11, 2020

62 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 1112:18 AM CSTEF1Panola, TX0.5150$30,000
January 1112:30 AM CSTEF0Harrison, TX3.0100$15,000
January 1112:39 AM CSTEF1Shelby, TX6.14001$500,000
January 1112:52 AM CSTEF1Bollinger, MO0.245$30,000
January 1112:58 AM CSTEF1Lonoke, AR0.4130$40,000
January 111:24 AM CSTEF2Bossier Parish, LA31.83003$1.3 million
January 111:46 AM CSTEF2Cape Girardeau, MO9.1300$750,000
January 112:02 AM CSTEF1Union, IL0.950$80,000
January 112:19 AM CSTEF1Union Parish, LA3.0250$60,000
January 112:45 AM CSTEF1Ashley, AR4.5650$600,000
January 112:54 AM CSTEF1Ashley, AR9.1800$800,000
January 112:55 AM CSTEF1Ashley, AR10.3800$400,000
January 113:07 AM CSTEF2Ashley, AR20.51,000$3.0 million
January 113:24 AM CSTEF0Drew, AR0.8150$100,000
January 113:33 AM CSTEF2Chicot, AR to MS17.78501$1.1 million
January 113:36 AM CSTEF1Chicot, AR0.215$110,000
January 113:48 AM CSTEF2Bolivar, MS23.41,8004$3.0 million
January 114:02 AM CSTEF1Bolivar, MS4.2880$350,000
January 114:07 AM CSTEF1Bolivar, MS2.5270$50,000
January 114:18 AM CSTEF2Sunflower, MS5.51,700$700,000
January 114:19 AM CSTEF2Sunflower, MS5.4850$80,000
January 114:26 AM CSTEF0Tallahatchie, MS2.2100$50,000
January 114:38 AM CSTEF1Obion, TN1.9150$75,000
January 114:42 AM CSTEF1Tate, MS11.3200$610,000
January 114:45 AM CSTEF1Quitman, MS5.71501$350,000
January 114:53 AM CSTEF2DeSoto, MS8.2300$2.6 million
January 115:04 AM CSTEF0Panola, MS7.3150$110,000
January 115:17 AM CSTEF1Graves, KY2.0230$2.0 million
January 115:21 AM CSTEF0Marshall, MS5.8701$25,000
January 115:36 AM CSTEF0Fayette, TN2.090$30,000
January 115:42 AM CSTEF1Marshall, KY2.325$30,000
January 115:58 AM CSTEF0Weakley, TN0.175$15,000
January 116:11 AM CSTEF2Pointe Coupee Parish, LA1.91254$250,000
January 116:45 AM CSTEF1Prentiss, MS7.2100$200,000
January 116:50 AM CSTEF1Trigg, KY4.575$80,000
January 116:56 AM CSTEF1Prentiss, MS8.2150$75,000
January 117:05 AM CSTEF1Caldwell, KY10.0250$150,000
January 117:08 AM CSTEF1Tishomingo, MS5.7120$90,000
January 117:12 AM CSTEF1Caldwell, KY7.5175$130,000
January 117:17 AM CSTEF0Tishomingo, MS0.780$25,000
January 117:19 AM CSTEF1Christian, KY3.0200$80,000
January 117:34 AM CSTEF1Christian, KY10.9100$250,000
January 117:40 AM CSTEF1Christian, KY2.650$15,000
January 119:33 AM CSTEF0Scott, MS3.0250$30,000
January 1110:33 AM CSTUnratedHancock, MS2.230
January 1111:11 AM CSTEF2Pickens, AL6.31,05637
January 111:03 PM CSTEF0Cullman, AL0.280
January 111:13 PM CSTEF1Marshall, AL1.860
January 111:19 PM CSTEF2Marshall, AL0.2150
January 114:52 PM ESTEF0Paulding, GA3.9400$100,000
January 115:24 PM ESTEF0Fannin, GA3.0450$250,000
January 114:33 PM CSTEF1Barbour, AL5.8275
January 115:48 PM ESTEF1Upson, GA0.3100$200,000
January 115:55 PM ESTEF0Claiborne, TN3.330
January 118:04 PM ESTEF0Anderson, SC0.430$1,000
January 118:06 PM ESTEF0Anderson, SC0.350
January 118:40 PM ESTEF0Anderson, SC0.7160$1,000
January 118:40 PM ESTEF0Greenwood, SC2.450$1,000
January 118:45 PM ESTEF0Greenwood, SC0.530
January 1110:11 PM ESTEF0Miami, OH3.1350$500,000

All 63 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.